Skip to content

Skin Problems & Treatments Health Center

When Hyperhidrosis Means Something Serious

Font Size
A
A
A
By Anna Nguyen
WebMD Feature
Reviewed by Louise Chang, MD

Did you recently start excessively sweating even in comfortable temperatures? Do you wake up at night soaked in sweat?

These may be signs of secondary hyperhidrosis -- excessive sweating due to medications or a medical condition.  

Recommended Related to Skin Problems & Treatments

Fungal Nail Infection

Read the Fungal Nail Infection article > >

Normally, your body sweats to regulate its temperature, and you sweat more during exercise, hot conditions, and stressful situations. Your body cools down as sweat evaporates from the skin.

With secondary hyperhidrosis, your sweat glands overreact throughout the body due to medications or a medical condition, producing more sweat than is necessary.

Signs of Secondary Hyperhidrosis

Heavy sweating that’s new and unusual after age 25 is often caused by a health condition or a medication, says Dee Anna Glasser, MD, professor and vice chairman director cosmetic and laser surgery in the department of dermatology at Saint Louis University in St. Louis.

Here are other symptoms or signs that you may have secondary hyperhidrosis:

  • No one else in your family sweats heavily. 
  • Sweating occurs all over your body or in large areas of the body  
  • You also have fatigue, headaches, or other symptoms.
  • You sweat heavily when sleeping at night (night sweats) or when eating.

Common Causes of Secondary Hyperhidrosis

Many medications can cause secondary hyperhidrosis, but so can a host of medical conditions, from anxiety to rheumatoid arthritis. So, it's important to see a dermatologist who understands the problem and all its causes, says Kelley Redbord, MD, FAAD, associate clinical professor at George Washington University in Washington, D.C.

"We’ll ask patients questions about medical history, and a list of medications and supplements. These can be over the counter, prescription, and herbal," Redbord says. Even simple substances such as iron supplements may cause secondary hyperhidrosis. If your primary care doctor isn’t familiar with hyperhidrosis, Redbord recommends seeing a medical professional who is knowledgeable about it. “You want to see someone knowledgeable about hyperhidrosis. If you go to primary care doctor, they might not be familiar with it,” she says.

  • Drugs more likely to cause excessive sweating include tricyclic antidepressants, desipramine, nortriptyline, protriptyline, and pilocarpine, a drug that increases the amount of saliva in the mouth, and zinc supplements. As many as 50% of people who take those medications may have some excessive sweating, according to the International Hyperhidrosis Society. But dozens of other medications can trigger heavy sweating in small groups of people who take them.
  • Medical conditions linked to secondary hyperhidrosis include anxiety, an infection such as tuberculosis, alcoholism, diabetes, gout, heart failure, hyperthyroidism, lymphoma, menopause, obesity, Parkinson’s disease, pregnancy, nerve injury, and rheumatoid arthritis.

Today on WebMD

chafing
Pictures and symptoms of the red, scaly rash.
woman with dyed dark hair
What it says about your health.
 
woman with cleaning products
Top causes of the itch that rashes.
atopic dermatitus
Identify and treat common skin problems.
 
itchy skin
Article
shingles rash on skin
Article
 
woman with skin tag
Quiz
Woman washing face
Video
 

Itching for Relief?

Get Help With the

Loading ...

Sending your email...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

woman washing her hair in sink
Video
close up of womans bare neck
Tools
 
Feet
Slideshow
woman with face cream
Quiz